Small molecule glucokinase activators disturb lipid homeostasis and induce fatty liver in rodents: a warning for therapeutic applications in humans
Dr F De Ceuninck, Institut de Recherches Servier, 92150 Suresnes, France. E-mail: firstname.lastname@example.org
Background and Purpose
Small-molecule glucokinase activators (GKAs) are currently being investigated as therapeutic options for the treatment of type 2 diabetes (T2D). Because liver overexpression of glucokinase is thought to be associated with altered lipid profiles, this study aimed at assessing the potential lipogenic risks linked to oral GKA administration.
Nine GKA candidates were qualified for their ability to activate recombinant glucokinase and to stimulate glycogen synthesis in rat hepatocytes and insulin secretion in rat INS-1E cells. In vivo activity was monitored by plasma glucose and HbA1c measurements after oral administration in rodents. Risk-associated effects were assessed by measuring hepatic and plasma triglycerides and free fatty acids, as well as plasma aminotransferases, and alkaline phosphatase.
GKAs, while efficiently decreasing glycaemia in acute conditions and HbA1c levels after chronic administration in hyperglycemic db/db mice, were potent inducers of hepatic steatosis. This adverse outcome appeared as soon as 4 days after daily oral administration at pharmacological doses and was not transient. GKA treatment similarly increased hepatic triglycerides in diabetic and normoglycaemic rats, together with a pattern of metabolic phenotypes including different combinations of increased plasma triglycerides, free fatty acids, alanine and aspartyl aminotransferases, and alkaline phosphatase. GKAs belonging to three distinct structural families induced hepatic steatosis in db/db mice, arguing in favour of a target-mediated, rather than a chemical class-mediated, effect.
Conclusion and Implications
Given the risks associated with fatty liver disease in the general population and furthermore in patients with T2D, these findings represent a serious warning for the use of GKAs in humans.
This article is commented on by Rees and Gloyn, pp. 335–338 of this issue. To view this commentary visit http://dx.doi.org/10.1111/j.1476-5381.2012.02201.x